Sanja H. Patino, MD, Navneet Kaur, MD, Mishah Azhar, MD, Daniel S. Gutman, MD; Florida Atlantic University, Boca Raton, FL
Introduction: Cyclic Vomiting Syndrome (CVS) is a functional gastrointestinal phenomenon thought to primarily affect children and adolescents. CVS is characterized by recurrent episodes of nausea and vomiting interspersed with symptom‐free periods. Episodes are triggered by psychological, situational or physical stressors (infections, lack of sleep, menstrual periods). We present a rare case of catamenial CVS in a young adult.
Methods: A 22-year-old G0P0 female with no past history presented with report of a monthly recurrence of epigastric pain, nausea, and intractable emesis lasting 1-3 days. Her symptoms were not triggered by particular foods or behaviors. She denied smoking, alcohol use and illicit drug use, including marijuana. She had been hospitalized twice over the last year with 4 emergency department visits in the last 4 months for intravenous hydration and anti-emetics. Each occurred 3-4 weeks apart with the same constellation of symptoms. Labs consistently showed mild leukocytosis and hypokalemia. Infectious workup was negative. Three serial abdominal CT scans were unrevealing. Endoscopy was significant for H. pylori-negative gastritis, though unlikely contributing to her symptoms given the continued cyclic nature despite completion of proton pump inhibitor therapy. Upon a more thorough history, it was found that symptoms occurred 1-3 days prior to onset of menses. Thus, catamenial CVS was suspected and a progestin-only oral contraceptive was started. All symptoms resolved by 3-month follow-up. Discussion: Menstruation is a well-known trigger of adolescent CVS, yet there remains a paucity of case reports on adult-onset catamenial CVS. Our patient never had episodes as a child or adolescent. She also had no history of migraines, which have been consistently described as a trigger. Catamenial CVS is postulated to be secondary to estrogen sensitivity. Treatment with oral contraceptives containing low-dose estrogen or progesterone-only are beneficial as high-doses of estrogen could exacerbate symptoms. This case highlights the importance of considering the temporal relation of symptoms, as hormonal changes have been linked to a variety of disorders including catamenial migraine, epilepsy, and even pneumothorax. Literature review also suggests a delay in diagnosis of at least 5-8 years in adult patients with CVS. We urge clinicians to keep catamenial CVS on their differential, not only to decrease unnecessary testing, but also to improve quality of life and reduce hospitalization.
Disclosures: Sanja Patino indicated no relevant financial relationships. Navneet Kaur indicated no relevant financial relationships. Mishah Azhar indicated no relevant financial relationships. Daniel Gutman indicated no relevant financial relationships.